Kansas, 2001Flood in Kansas, July 19, 2001
July 19, 2001 · NWS EAX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 1:22 PM CST, 38 minutes earlier.
Area forecast discussion, Jul 19, 1:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
222 PM CDT WED JUL 18 2001
...HEAT...THUNDERSTORMS AND POTENTIAL FOR HEAVY RAIN EVENT TONIGHT
ARE THE MAIN FORECAST CHALLENGES FOR THIS PACKAGE...
SURFACE ANALYSIS FROM EARLY THIS AFTERNOON SHOWS A COUPLE OF OUTFLOW
BOUNDRIES IN THE AREA. ONE LIES NEAR HIGHWAY 36 AND HAS GENERATED
SOME WEAK SHOWERS/TSTORMS. THE OTHER BOUNDRY STRETCHES FROM NEAR
KVIH TO KCOU. PROFILERS SHOW WAA AT 700MB SO DIURNAL ACTIVITY COULD
STRUGGLE THIS AFTERNOON WITH LACK OF DEEP LAYER CONVERGENCE. STILL
WITH TEMPS IN THE MID 90S AND EXTREME AMOUNTS OF CAPE SOUTH OF THE
MISSOURI RIVER A FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING.
THE ATMOSPHERE SEEMS PRIMED FOR NOCTURNAL ACTIVITY OVER NERN KS AND
NWRN MO AGAIN TONIGHT. THE COMBINATION OF THE LEFT OVER OUTFLOW
BOUNDRY IN NERN KS/SERN NEBR...LLJ FOCUS INTO THE AREA...AND
ABUNDANT MOISTURE WILL INDICATE HEAVY RAIN POTENTIAL. MODELS SUGGEST
FAVORABLE WAA ADVECTION FROM MID EVENING THRU EARLY MORNING SO A
WINDOW OF AT LEAST 6 HRS OF HEAVY RAIN POSSIBLE. WILL INCLUDE FLASH
FLOOD WATCH FOR COUNTIES FROM THE METRO NORTH TO THE IOWA BORDER
THROUGH EARLY MORNING.
AREAS SOUTH OF THE MISSOURI RIVER WILL HAVE NO PROBLEM REACHING HEAT
CRITERIA FOR EXCESSIVE HEAT WARNING TODAY. KSTJ WILL LIKELY NOT
REACH HEAT INDEX OF 105 TODAY. CONVECTIVE REMNANTS TOMORROW MORNING
WILL BE TOUGH TO PROG...BUT WILL MOST LIKELY RESIDE OVER NERN MO. SO
WILL CONTINUE WITH SAME EXCESSIVE HEAT WARNING CONFIGURATION AS
TODAY. HOT...HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST
SATURDAY SO WILL TACK ON AN ADDITIONAL DAY TO THE WARNING.
IN THE EXTENDED...NOT MUCH CHANGE TO CURRENT PKG. SHRTWVS CONTINUE
TO ROUND THE RIDGE...BUT HARD TO TIME/PLACE. NEXT BEST CHC FOR PCPN
LOOKS TO BE WITH SFC FRNT MOVING DOWN FROM THE NRN PLAINS. H5 RIDGE
DOES FLATTEN SOMEWHAT SO DOES NOT LOOK OUT OF THE QUESTION. WILL
PLAN ON KEEPING POPS IN TUES-THURS WITH MINOR COOL DOWN TWDS THE END
OF THE WEEK.
.EAX...
FLASH FLOOD WATCH
MO...ZONES 001-002-011>013-020-021-028-029-037
KS...ZONES 025-102>105
EX-CESSIVE HEAT WARNING
MO...ZONES 020>022-028>031-037>040-043>046-053-054
KS...ALL ZONES
93/27
In the hours before
Special weather statement, Jul 19, 8:00 AM CST, 6 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 AM CDT THU JUL 19 2001
SEVERE THUNDERSTORM WATCH NUMBER 590 WHICH IS IN EFFECT UNTIL
MIDNIGHT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...
IN KANSAS...LEAVENWORTH...WYANDOTTE AND JOHNSON
IN MISSOURI...PLATTE...CLAY...JACKSON...CALDWELL...RAY...LAFAYETTE...
JOHNSON...PETTIS...SALINE...HOWARD AND COOPER.
DB
Local storm report, Jul 19, 11:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1203 PM CDT THU JUL 19 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM ST JOSEPH MO 58 MPH TSTM GUST
07/18/01 BUCHANAN REPORTED BY MEDIA.Special weather statement, Jul 19, 12:00 PM CST, 2 hours before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU JUL 19 2001
FORECAST: THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN MISSOURI AND
NORTHEAST KANSAS THIS AFTERNOON. LOCATIONS SOUTH OF A LINE FROM
ATCHISON KANSAS TO KIRKSVILLE HAVE THE POTENTIAL TO SEE THESE
STORMS. THE MAJORITY OF THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...HOWEVER ISOLATED STRONG TO SEVERE WINDS ARE NOT OUT OF THE
QUESTION AS WELL AS HEAVY RAIN. THUNDERSTORMS HAVE THE POTENTIAL TO
DEVELOP AGAIN THIS EVENING AND CONTINUE OVERNIGHT. THE BEST CHANCE
FOR THUNDERSTORMS OVERNIGHT WILL BE IN EASTERN KANSAS AND NORTHERN
AND WESTERN MISSOURI. THE MAIN THREAT FROM THE OVERNIGHT STORMS WILL
BE DAMAGING WINDS.
HEAT AND HUMIDITY WILL ALSO BE A PROBLEM AS HEAT INDICES ARE
EXPECTED TO EXCEED 105 DEGREES AGAIN SOUTH OF A TROY KANSAS TO
CARROLLTON TO FAYETTE LINE. THE THUNDERSTORM ACTIVITY WILL PUT A
BRIEF DAMPER ON THE WARMUP...HOWEVER AFTER THE STORMS PASS
CONDITIONS SHOULD AGAIN BECOME HOT AND MUGGY.
DISCUSSION: A DISTURBANCE AND SURFACE BOUNDARY CAUSED BY LAST
NIGHTS CONVECTION WILL BE THE CAUSE FOR ADDITIONAL CONVECTION TO
DEVELOP THIS AFTERNOON. IN ADDITION...HOT AND MUGGY CONDITIONS WILL
CONTINUE THROUGH THE END OF THE WEEK. ALTHOUGH LATE NIGHT AND
MORNING THUNDERSTORMS COULD CREATE ENOUGH CLOUD COVER TO KEEP
AFTERNOON HEAT INDICES BELOW 100 DEGREES. WITH THE VERY HIGH DEW
POINTS...THE ACTUAL TEMPERATURE WILL ONLY NEED TO CLIMB INTO THE
LOWER 90S FOR IT TO FEEL LIKE 110 DEGREES.
OUTLOOK: THE POTENTIAL FOR HOT AND HUMID CONDITIONS WILL PERSIST
INTO THE WEEKEND. THERE MAY BE A BRIEF BREAK IN THE HEAT THIS
AFTERNOON AND TONIGHT DUE TO THUNDERSTORMS AND THEIR RESIDUAL CLOUD
COVER.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
LVQ
Flood, Leavenworth
- When
- July 19, 2:00 PM CST to 10:00 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Heavy rains caused some minor flooding on the Stranger Creek at Easton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Delaware, July 19 to 22, 200120 injured · 1 event
- Heat in Texas, July 19, 20011 death · 1 event
- Damaging Winds in Kansas, July 19, 2001$2.0 million · 87 kt wind · 2 events
- Flood and Damaging Winds in Ohio, July 19, 2001$100,000 · 3 events
- Lightning Strike in Oregon, July 19, 2001$100,000 · 1 event
- Flash Flooding in Missouri, July 19, 2001$50,000 · 2 events
- Damaging Wind in North Dakota, July 19, 2001$50,000 · 66 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, July 19, 2001$30,000 · 62 kt wind · 7 events
- Lightning Strike in Florida, July 19, 2001$35,000 · 1 event
- Tornado in North Dakota, July 19, 2001F1 · 1 event
- Hail and Damaging Winds in South Dakota, July 19 to 20, 20011.75 in hail · 18 events
- Hail and Damaging Wind in Montana, July 19, 20011.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258582.